Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 105, NWS Austin/San Antonio, TX

October 11, 2005Karnes County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 11, 2005, 11:27 AM CDT for Karnes County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2005, 11:27 AM CDT (16:27 UTC)
Expired
Oct 11, 2005, 2:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 106 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 111629
FFWEWX
TXC255-111930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1127 AM CDT TUE OCT 11 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KARNES

* UNTIL 230 PM CDT

* AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 21 MILES WEST OF KENEDY...OR
  ABOUT 7 MILES EAST OF CAMPBELLTON...MOVING EAST AT 10 MPH.

* COY CITY AND KENNEDY ARE IN THE PATH OF THIS STORM.  OTHERWISE THE 
  HEAVY RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF KARNES 
  COUNTY.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2872 9791 2869 9800 2886 9816 2885 9799
      2882 9779 2881 9770 2880 9769 2880 9760
      2867 9778 2867 9785

$$
2 follow-up statements
000 
WGUS74 KEWX 111712
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 PM CDT TUE OCT 11 2005

TXC255-111930-
KARNES TX-
1209 PM CDT TUE OCT 11 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
KARNES COUNTY...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS 
LOCATED NEAR KENEDY...MOVING EAST AT 20 MPH.  OTHER THUNDERSTORMS 
ARE DEVELOPING COUNTYWIDE WITH RAINFALL RATES APPROACHING TWO INCHES 
AN HOUR.  

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND 
STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2872 9791 2869 9800 2886 9816 2885 9799
      2882 9779 2881 9770 2880 9769 2880 9760
      2867 9778

$$
000 
WGUS74 KEWX 111829
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
122 PM CDT TUE OCT 11 2005

TXC255-111930-
KARNES TX-
122 PM CDT TUE OCT 11 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
KARNES COUNTY...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAIN PERSISTING OVER KARNES COUNTY. 
NATIONAL WEATHER SERVICE DOPPLER RADARS INDICATE 1 TO 3 INCHES OF 
RAIN FELL IN KENNEDY AND WEST TO THE KARNES LIVE OAK COUNTY LINE.

THESE HEAVY RAINS WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND 
STREAMS...STREETS AND POORLY DRAINED AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
WATER COVERED AREAS. A LITTLE OVER A FOOT OF WATER CAN CARRY AWAY 
MOST CARS AND TRUCKS. TURN AROUND DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2872 9791 2869 9800 2886 9816 2885 9799
      2882 9779 2881 9770 2880 9769 2880 9760
      2867 9778

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 10:12 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 11, 10:12 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1012 AM CDT TUE OCT 11 2005

.DISCUSSION...
AREAS OF RAIN CONTINUE OVER SOUTH CENTRAL TEXAS WITH LIFT FOR
RAIN SUPPORTED BY 925 AND 850 HPA TROF FROM NEAR BURNET TO NEAR
COTULLA TO SOUTH OF EAGLE PASS.  FORECASTS SHOW THIS BOUNDARY
DRIFTING SLOWLY EAST TODAY...AS ASSOICATED SPEED MAX ALOFT MOVES
EAST...NORTHEAST TOWARD THE MS VALLEY. THIS BODES WELL FOR
CONTINUE RAIN TDOAY...THAT COULD BE HEAVY AT TIMES. INCREASED
POPS FOR TODAY MAINLY EAST HALF OF AREA AND MENTIONED LOCALLY
HEAVY RAIN.  ADJUSTED HIGH TEMPS PER TRENDS 11Z TO 15Z. EXPECT
ANOTHER WAVE OF LIFT COMING TONIGHT AND WED MORNING...PROVIDING
ADDITIONAL RAIN...THEN CONDITIONS BECOME PARTLY CLOUDY LATE WED.
BY WED NIGHT AND THU CLOUDS MAY INCREASE AGAIN...ALONG WITH RAIN
CHANCES...AS LARGE SCALE 500 HPA TROF MOVES OVER THE AREA FROM THE
WEST AND NORTHWEST.

IN WAKE OF THURSDAYS UPPER LEVEL TROF...MORE STABLE CONDITIONS
EXPECTED FRIDAY...BRINGING DRIER WEATHER TO THE AREA FRIDAY.
THIS IS FORECAST TO CONTINUE THROUGH SATURDAY.  INCREASING CLOUDS
EXPECTED SUNDAY...AHEAD OF NEXT FALL WEATHER SYSTEM...FORECAST
TO BRING A CHANCE OF RAIN EARLY NEXT WEEK.

&&

.PREV DISCUSSION... (ISSUED 255 AM CDT TUE OCT 11 2005)

DISCUSSION...
UPPER LEVEL LOW HAS MOVED FROM NORTHEAST NEW MEXICO INTO EASTERN
COLORADO. ONGOING CONVECTION RELATED TO UPPER LEVEL TROF ROTATING
AROUND LOW. THUNDERSTORMS OVER THE WESTERN COUNTIES OF THE HILL
COUNTRY WILL SWING EAST THIS EARLY MORNING AND TODAY WITH ANOTHER
ROUND OF CONVECTION REPEATING TONIGHT INTO WEDNESDAY MORNING.

00Z SOUNDING OBSERVATION FROM DRT HAS DRIER PWS THAN YESTERDAY
MORNING WHERE CRP IS NOTICEABLY WETTER. DEW-POINT DEPRESSION
ANALYSIS LOOP REFLECTS A ONE TO THREE DEGREE SPREADS OVER THE
REGION. HAVE UPDATED THE FORECAST ADDING AREAWIDE FOG. THESE
CONDITION WILL CONTINUE THROUGH THE EARLY MORNING HOURS. WINDS HAVE
STAYED UP AND THUS DONT EXPECTED A DENSE FOG SITUATION.

00Z MODEL GUIDANCE RUNNING 4 HOURS LATE AS RELATED BY NCEP.
WITHOUT ADDITIONAL GUIDANCE...LOOKING AT CURRENT TRENDS AND ONGOING
WEATHER FORECAST APPEARS TO BE ON TRACK. THE 18Z MAV FROM YESTERDAY
WAS NOTICEABLY DRIER THAN CURRENT FORECAST.

ASSUMING NO BIG CHANCES IN THE 00Z GFS...WHEN IT COMES
AVAILABLE...LOOKING FOR ANOTHER TROF TO ROTATE AROUND LOW TONIGHT
AND AGAIN ON WEDNESDAY BEFORE LOW KICKS OUT LATE WEDNESDAY. RAIN
CHANCES WILL SLOWLY END BY THURSDAY AS THE LOW MOVES NORTHEAST AND A
DRY PATTERN SETS UP RESULTING IN A DRY WEEKEND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/06/JB
Hazardous weather outlook, Oct 11, 5:50 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 AM CDT TUE OCT 11 2005

TXZ171>173-183>194-202>209-217>225-228-121100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
550 AM CDT TUE OCT 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS
SOUTH CENTRAL TEXAS THIS MORNING. STORMS ARE NOT EXPECTED TO
BECOME SEVERE...BUT A FEW STRONG STORMS ARE LIKELY. FREQUENT
LIGHTNING...WIND GUSTS TO 45 MPH AND VERY HEAVY DOWNPOURS ARE
LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 11:18 AM CDTFlash Flood WarningEWXAtascosa3 hr
Oct 11, 12:56 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Lavaca4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.